Temporarily Unavailable
N/A°
Temporarily Unavailable
Nashville, TN
Featured Image

Wayne A. Ray, M.D.

Antibiotic interaction boosts sudden death risk

BY: LEIGH MACMILLAN

9/17/2004 - 

The widely used antibiotic erythromycin — prescribed for common ailments like sore throats and ear infections — increases the risk of sudden cardiac death.

A team of Vanderbilt University Medical Center investigators reported last week in The New England Journal of Medicine that patients taking oral erythromycin in combination with other medicines that increase its levels in the body were five times more likely to die from a sudden cardiac arrest.

The findings sound a cautionary note for patients and their physicians, said Wayne A. Ray, Ph.D., professor of Preventive Medicine and lead author of the study.

“For physicians, the message is to avoid giving erythromycin with drugs that inhibit its breakdown,” Ray said. Such drugs include the calcium channel blockers verapamil and diltiazem, used in the management of high blood pressure, and antifungal medicines like ketoconazole and fluconazole.

And it’s not just drugs, Ray added. Grapefruit juice also slows the breakdown of erythromycin, causing higher than expected blood concentrations and posing a potential risk.

“Patients and their physicians need to be aware of these potentially harmful combinations and avoid them whenever possible,” Ray said.

Oral erythromycin taken alone is still considered a safe drug.

“I’ve taken erythromycin, and I’ll continue to take it when indicated,” said co-author C. Michael Stein, associate professor of Medicine and Pharmacology.

The new study is the first to systematically address whether or not erythromycin increases the risk of sudden cardiac death. There were rare case reports suggesting an increased risk in patients receiving intravenous erythromycin, Stein said.

“But generally people assumed that oral erythromycin, which is very widely used to treat all kinds of bacterial infections, didn’t have this risk,” he said.

Ray, Stein and colleagues studied a cohort, or group, of Tennessee Medicaid enrollees who died suddenly from cardiac causes between 1988 and 1993. The study group is considered one of the best-characterized cohorts of sudden death available, Stein said, because all of the medical records were carefully reviewed by Ray and his team. The cohort included 1,476 cases of sudden cardiac death.

In the small subgroup of these patients who had taken erythromycin along with one of the drugs known to slow its breakdown, there were three deaths. Though the number is small, Ray said, it is statistically unlikely that those deaths were due to chance.

“It is an unacceptably high risk,” Ray said.

Amoxicillin, an antibiotic prescribed for a similar range of infections, did not increase sudden cardiac death in the study population.

The increased risk of cardiac arrest should be incorporated as a specific alert in automated prescribing systems, the investigators said. “Having hard data that say the risk is increased five times makes it much more credible when the computer comes up with an alert saying there’s a potential drug interaction,” Stein said.

Ray and colleagues are currently working to develop an accurate “computer definition” for patients who die of sudden cardiac death. They intend to use the definition to build a cohort of more recent Medicaid patients, so that newer drugs — introduced to the market since 1993 — can be examined for their impact on sudden death.

Sudden cardiac death — also called sudden arrest — kills about 340,000 Americans each year, according to the American Heart Association. Most often, an irregular heartbeat, or arrhythmia, precipitates the sudden death. Drugs like erythromycin can cause arrhythmias by blocking a critical potassium channel (called HERG) in the heart. The Food and Drug Administration is now requiring that every drug be assayed for its ability to block the HERG channel before it is approved.

Other authors of the NEJM study include Katherine T. Murray, M.D., Sarah Meredith, Sukumar Suguna Narasimhulu, and Kathi Hall. The research was supported by grants from the Agency for Healthcare Research and Quality, the FDA, the National Institutes of Health and Janssen Pharmaceutica.

©2016 Vanderbilt University Medical Center
Editorial tool created by VUMC Web Development

SEARCH THE REPORTER

EVENTS AND NOTICES

Vanderbilt Farmers Market

Thursdays, 3-6 p.m., Medical Center Plaza


 

 

Vanderbilt University Medical Center